Meds side effects

I am usually really grateful to have drugs like flecanide to quiet my A.F. but this last 2 weeks i have begun to wonder how wise it is to take them.

I went for a routine bloodtest which showed that i had a reduced number of white bloodcells which on further annalysis showed me to be neutropenic which means i am more likely to get bacterial and fungal infections. I am only mildly neutropenic thank goodness as it can be serious. I am in the process of investigations as to what could be the cause but one strong possibility is a reaction to flecanide. I have done a bit of my own research and although it is not common, flecanide has been shown to affect the bone marrow.

This is scarey stuff but ive decided not to panic until after the heamatologist has finished with me.

I have a second ablation coming up and if it is successful,great. There wont be a problem. If not i will have to seriously consider what to do. I am unable to take large ammounts of bisoprolol because of 1st degree heart block , low heart rate and lowish blood pressure so we shall see. Whatch this space!

29 Replies

  • You are right to be concerned. These anti arrhythmics are pretty powerful drugs. At least you are on the ball .

    Hope that your next ablation will enable you to drop this drug.

  • Dear dedeottle

    I was Hospitalise due to AF.

    I told doctor when I take bisoprolol I feel drowsy and have to be in bed for two hrs. he also give me flecanide.

    For your info all the drugs have side effect for flecanide if you goggle can affect the liver and kidney.

    When I take bisoprolol I have gastric reflex. While in hospital I was caught by virus and blood platelet drop quite Low.

    Doctor ask me to drink a lot of water and he give me antibiotic. But fever went down but blood platelet only very slight improve.

    I have a christian Friend visit me urge me to take papaya leaf juice. And I did for about 7 days you be surprise the blood platelet become normal and even better.

    Those who have dengue I advice take papaya leaf juice. Two tea spoon before meals 3 time a day. By few days you will see the result.

    Currently I choose to go on changing my life style what I eat. Also on supplement Advice by my Nutritionist. Radio frequency will be my last option.

    As for me I also trusted Lord Jesus to heal me complete and pray everyday.

    Best regards


  • Thank for your reply .im certainly going to rethink my medication. X

  • Dear Deodottie - please PM Kodaska ASAP! He has been searching for people who have had a similar experience and collecting evidence.

    Flecainide is known to have an immunosuppressant effect, especially if the nervous system, it was used to treat MS as it can penetrate the nervous system.

    It is also known to exacerbate Mg, which I believe happened in my case.

    The neutropenia will reverse as soon as you stop taking Flec. I am on immune suppression therapy now, probably for life, and it is a balancing act.

    Most cardiologists are not aware of this effect as it seems to be quite a rare side effect, I am sure Kodaska can give you more information,

  • Thanks. I had forgotten about his posts and yours too! I will definately message him. If the white blood cells havnt come up by end of this week i will have to have bone marrow test which should show up any immunosupresant problems. Im teally glad you reminded me. X

  • You're welcome, hope you are soon better, quite worrying I know.

  • Sorry to hear this dedeottie. Sorry too that you are still waiting.

    As you know I think the less flecainide one takes, the better and haven't you've been on 300mgs a day (as I was) for a while?

    When I first saw my current EP he said he thought I'd be having AF every day if I wasn't on flecainide. Thus I do feel that although I regret taking so much of it and for so long (I let too much time go by between my first ablation and the second) there were benefits from taking it.

    I feel EPs long waiting lists have quite a bit to answer for and would urge anyone to push forward towards an ablation if appropriate. If it is offered, get in the queue at once. You can (if you want to) say no when you are towards the top of the list - if your circumstances then really make you think it's not for you.

  • Thanks Dedeottie, please keep us advised of your results. I am taking 200mg Flec per day and my cardiologist keeps assuring me there are no side effects but of course I don't believe him.

    I am just preparing a list of tests to request from my GP (after 2 years on Flec) and hoping to go down to 100mg per day soon, if that doesn't hold it, then an ablation.

    Good Luck!

  • Have anyone try this chinese medicines call wenxi Keli.

  • Thank you Ricky, Looks very interesting indeed. I am very open to Chinese medicine and would trust it. Have you tried it? Or do you know anyone who has? And which brand is it advisable to get?

  • I have goggle it can buy on line but I prefer to seach whether I can get in singapore Tcm physician or traditional medicine shop.

    On line we need to be sure is a genuine.

    I may suggest you also try natural healing. There is supplement consultant, naturepathy and hamopathy.

    For nutural and wenxi Keli seems no side effect.

    I am like you when I take biso and fencanide I feel drowsy have to be on bed for two hrs,

    Especially biso I feel restless on and off and effect my gastric with burning sensation.

    Now I am on supplement and change my eating habit. Many food have to avoid.

    radio frequency is my last resort.

    Bless you my Brother.

    Pray to God for wisdom and guidance.

  • Hi Ricky, Thank you for your reply. Yes I find I need to keep away from too much sugar alcohol and chocolate. I take high doses of magnesium. I have a friend who is studying TCM in London and have asked her to make some enquiries about Wenxi Keli.

    Thank you so much again

    Your SISTER!

    Biddy (Billandben)

  • Dear Sister biddy

    I shall also try to get. Have to relax all the time. If you are christian on some healing music. Avoid gluten, wheat, cakes, coffiene, tea...

    Write out in wenxi Keli


  • For high blood soak your feet with hot water prefer with Epson salt about 10 minutes and drink lemon water.

    That might bring down your high blood pressure.

  • Thank you Ricky. I didn't realise that soaking feet in epsom salts is good for High BP. It is something that I like to do and always sleep well after it! :-)


  • Epson salt soak your feet with hot water is good for AF also.

  • Magnesium!! I also find castor oils packs to my liver or chest is also very calming for my system! ;-)

  • Thanks for the feedback is useful.

    Have you done radio frequency.

    For me I shall want to try natural first.


  • My time here in singapore is 11.05am how about your side in Iceland?.

  • I Live in Ireland Ricky :))

  • I consult a professor from china who know about AF he said even wenxin Keli is like biso just to suppress he advice go for radio frequency.

  • Thanks Ricky. What is radio frequency?

  • RFA

    Radio Frequency Ablation or another name I think is catheter ablation

  • Ouch! Yes Ablation! Not something I'd aspire to having!! Hope I never need it!

  • How you manage can you advice. Are taking some supplement?,

  • In singapore is call radio frequency ablation.


  • Have a look chaps - its interesting!

  • I posted recently on the fear of exercise, which I think is a fear that can extend to many things that AF people can suffer from, and ultimately on to understandably depression. A kind lady posted reminded me of Monash and the free course they are running on mindfulness , which I quickly whizzed on to, and apart from activating the lonely brain cell, it has begun to touch a chord. Have a look on their site, it may not be for you, but it could be a string to your bow. The very best of luck, you have huge support from us all - I think many of us have been there!

  • Thanks. I have already started this couse and am finding it very useful. X

You may also like...